Alert archive / Kansas / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 101, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 7, 1999, 7:12 PM CDT for Franklin County, Kansas. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 7, 1999, 7:12 PM CDT (00:12 UTC)
- Expired
- Aug 7, 1999, 7:45 PM CDT
- In force
- 33 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
County Franklin County, KS
The radar
The Pleasant Hill radar (KEAX), 93 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 7:34 PM CDT | Hail 0.88 | Ottawa, KS | |
| Aug 7, 7:34 PM CDT | Thunderstorm Wind 61 | Ottawa, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.2 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2574 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1630 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 9.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KTOP 080015 RRA SVRTOP KSC059-080045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 712 PM CDT SAT AUG 7 1999 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FRANKLIN COUNTY IN EAST CENTRAL KANSAS * UNTIL 745 PM CDT * AT 710 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER WILLIAMSBURG...OR ABOUT 16 MILES SOUTHWEST OF OTTAWA...MOVING EAST AT 35 MPH. * SOME LOCATIONS AFFECTED... PRINCETON WILLIAMSBURG LARGE HAIL...VERY HEAVY RAIN ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL RMEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 2:02 PM CDT, 5 hours 10 minutes earlier.
Area forecast discussion, Aug 7, 2:02 PM CDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 200 AM CDT SAT AUG 7 1999 ...WILL RAIN OR NOT THIS EVENING IS THE MAIN QUESTION... NONE OF THE MODELS ARE DOING A VERY GOOD JOB WITH THIS FAST MOVING SYSTEM THAT IS PULLING MUCH OF THE ENERGY WELL AWAY FROM THE FORECAST AREA...WHILE LEAVING A TRAILING FRONT. WILL WATCH FRONTAL ZONE AS IT ENTERS NORTHEAST KANSAS FOR THE POSSIBILITY OF THUNDERSTORMS...BUT MAIN INTENTION IS TO ONLY INCLUDE A 30 PERCENT FOR THE EAST-CENTRAL ZONES THIS EVENING. THETA-E AXIS SETS UP ACROSS SOUTHERN KANSAS/MISSOURI LATER TONIGHT...WHERE THE SURFACE FRONT BEGINS TO STALL...AS SLIGHTLY LOWER SURFACE DEWPOINT AIR SETTLES INTO NORTHERN KANSAS. CLOUD COVER OVER THE NORTHERN PLAINS THIS AFTERNOON LOOKS LIKE A WINTER PATTERN. BELIEVE A LARGE PART OF THIS AREA WILL CLEAR AFTER SUNSET AND NOT ADVECT INTO THE FORECAST AREA UNTIL LATE TONIGHT IN THE NORTHEAST. WITH SIGNIFICANT 925-750MB MOISTURE REMAINING IN PLACE THROUGH SUNDAY...THIS WILL LIKELY CREATE SOME SC OVER THE NORTHEAST AND EAST-CENTRAL COUNTIES DURING THE DAY. NORTHEAST/EAST SURFACE FLOW ON SUNDAY WILL GIVE WAY TO A SOUTH WIND IN THE NORTHCENTRAL COUNTIES SUNDAY NIGHT AND AREAWIDE MONDAY. WILL GENERALLY USE FAN NUMBERS FOR PERIODS 1-3 WITH FWC ON MONDAY. ROGERS .TOP...NONE
In the hours before
Local storm report, Aug 7, 6:35 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
635 PM CDT SAT AUG 07 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0625 PM GLASCO KS .75 INCH HAIL
08/07/99 CLOUDThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 7:42 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin | 33 min |
| Aug 7, 7:50 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 35 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.